Rare serious side effect of Eliquis: Muscle weakness

Posted by cmauncc1 @cmauncc1, Dec 27, 2021

In late July 2017 I was admitted for very high heart rate and Afib. Had been, and still am, on minimal meds. Hospitalist put me on Eliquis, 5mg 2X/day.

Within a month my leg muscles were weakening to the point where I could no longer play Pickleball or walk golf. Within a few weeks my Cardiologist did an ablation and inserted a loop recorder. For the next 2-1/2 years the loop recorder saw MINIMAL Afib, under 0.5%; the ablation did its job.

By November 2017 I needed a walker. By December 2017 I needed to be wheelchair pushed through an Ice Sculpture display as there was no way I could walk the 25-30 minutes of the exhibit.

When I finally got to see a Neurologist at Shands (Univ of FL, Gainesville) in July 2018, he ran an extensive battery of blood work tests but could find nothing to explain the muscle weakness.

Has anyone else encountered similar muscle effects following being prescribed Eliquis?

Interested in more discussions like this? Go to the Heart Rhythm Conditions group.

Hi @cmauncc1, welcome. I added your question to the Heart Rhythm Conditions group as well. See here: https://connect.mayoclinic.org/group/heart-rhythm-conditions/

I'm tagging other members who also take Eliquis for afib like @cece55 @hmccarth5 @diane18 @mayofeb2020 @phillipdobrien @spudmato to see if they have some suggestions for you.

In the meantime, here are 2 related discussions you may wish to review.
– Questions about Eliquis and Meds for Pain Relief https://connect.mayoclinic.org/discussion/side-effects-of-eliquis/
– Taking Eliquis and Metoprolol for A-fib: Concerned about side effects: https://connect.mayoclinic.org/discussion/afib-5/

According to Mayo Clinic, you should tell your doctor right away if you have tingling, numbness, or muscle weakness, especially in your legs and feet. Do not take other medicines unless they have been discussed with your doctor. See here: Apixaban (Oral Route) Side Effects – Mayo Clinic: https://www.mayoclinic.org/drugs-supplements/apixaban-oral-route/side-effects/drg-20060729?p=1

Did your doctor suggest you continue taking apixaban (Eliquis)?

REPLY
@colleenyoung

Hi @cmauncc1, welcome. I added your question to the Heart Rhythm Conditions group as well. See here: https://connect.mayoclinic.org/group/heart-rhythm-conditions/

I'm tagging other members who also take Eliquis for afib like @cece55 @hmccarth5 @diane18 @mayofeb2020 @phillipdobrien @spudmato to see if they have some suggestions for you.

In the meantime, here are 2 related discussions you may wish to review.
– Questions about Eliquis and Meds for Pain Relief https://connect.mayoclinic.org/discussion/side-effects-of-eliquis/
– Taking Eliquis and Metoprolol for A-fib: Concerned about side effects: https://connect.mayoclinic.org/discussion/afib-5/

According to Mayo Clinic, you should tell your doctor right away if you have tingling, numbness, or muscle weakness, especially in your legs and feet. Do not take other medicines unless they have been discussed with your doctor. See here: Apixaban (Oral Route) Side Effects – Mayo Clinic: https://www.mayoclinic.org/drugs-supplements/apixaban-oral-route/side-effects/drg-20060729?p=1

Did your doctor suggest you continue taking apixaban (Eliquis)?

Jump to this post

I looked at the links you suggested, but didn't see anything relating muscle weakness to Eliquis.

I am, unfortunately, a naive patient. It never occurred to me or my wife that muscle weakness was a possible side effect of Eliquis as that isn't mentioned in the literature accompanying its initial Rx or any refills.

All I knew was that my legs were getting progressively weaker! No, we didn't connect that to my being on a new med! Yep, naive

Six weeks ago my Cardiologist dropped me to Eliquis 2.5mg 2x/day following a Watchman consult that declared me a marginal candidate for the procedure due to my only clot/stroke risk factor being my age (79). The ablation in late 2017 worked; less than 0.5% Afib since then.

I was only clued in ten days ago by my Chiropractor that he has seen several patients with my ongoing leg issues that began shortly after starting Eliquis. He printed off a sheet that indicates "Muscle weakness" is rare but "Serious" side effect.

It has now been four+ years since I was first put on 5mg Eliquis 2x/day, complaining frequently to my 2013-2020 primary and to my 2021++ primary [change due to insurance changing], and to my Cardiologist about my leg weakness. At 79 I am otherwise in very good condition (heart, BP, lungs, other organs, and labs within normal range), with the Afib under control.

At this point, quality of life (the HOPE of being able to improve my leg strength and my ability to walk better by eliminating Eliquis completely) outweighs the minimal risk of clot/stroke. [A verbose way of saying that "No, I have not consulted my Cardiologist!]

REPLY

HI…this is CeCe55. I have been on Eliquis for the past three years and have several posts about joint, hip and back pain. I have never had muscle weakness and since my ablation in May of this year, I changed my diet completely. I do not eat dairy, gluten, or sugar. The pain has reduced at least 75%. I might add that I stretch, use light weights and walk daily. I was asked by my physicians if I was experiencing weakness but the answer was always no. Eliquis has not given me any side effects that I am aware of. I am not even sure if my stiffness and pain was because of the Eliquis. I had it prior and was always helped with Advil which I can't take anymore….thus the diet change.

I know this doesn't help you but I am surprised that your physicians never considered Eliquis as a culprit. I usually get more answers from my pharmacist when it comes to side effects. I am very drug sensitive.

Blessings to you and I pray that you find a solution.

CeCe55

REPLY
@cece55

HI…this is CeCe55. I have been on Eliquis for the past three years and have several posts about joint, hip and back pain. I have never had muscle weakness and since my ablation in May of this year, I changed my diet completely. I do not eat dairy, gluten, or sugar. The pain has reduced at least 75%. I might add that I stretch, use light weights and walk daily. I was asked by my physicians if I was experiencing weakness but the answer was always no. Eliquis has not given me any side effects that I am aware of. I am not even sure if my stiffness and pain was because of the Eliquis. I had it prior and was always helped with Advil which I can't take anymore….thus the diet change.

I know this doesn't help you but I am surprised that your physicians never considered Eliquis as a culprit. I usually get more answers from my pharmacist when it comes to side effects. I am very drug sensitive.

Blessings to you and I pray that you find a solution.

CeCe55

Jump to this post

Thanks CeCe55 for your comments. Following my "Executive Decision" to stop even the low dose Eliquis a week ago, I've noticed a significant improvement in my leg strength. While I can now walk a mile (albeit standing still to rest every 100-200 yards), legs feel tired BUT NOT THE JELLY-LIKE FEELING OF THE LAST FEW YEARS. Hopefully this isn't just my wishful thinking!

REPLY
Please sign in or register to post a reply.
  Request Appointment